Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



A note on the Jacobian conjecture

Authors: Christopher I. Byrnes and Anders Lindquist
Journal: Proc. Amer. Math. Soc. 136 (2008), 3007-3011
MSC (2000): Primary 14R15, 55M35; Secondary 47H10
Published electronically: April 23, 2008
MathSciNet review: 2407061
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: In this paper we consider the Jacobian conjecture for a map $ f$ of complex affine spaces of dimension $ n$. It is well known that if $ f$ is proper, then the conjecture will hold. Using topological arguments, specifically Smith theory, we show that the conjecture holds if and only if $ f$ is proper onto its image.

References [Enhancements On Off] (What's this?)

  • 1. S. S. Abyhankar, Expansion techniques in algebraic geometry, Tata Inst. Fundamental Research, Bombay, 1977.
  • 2. H. Bass, E. H. Connell and D. Wright, The Jacobian conjecture: Reduction of degree and formal expansion of the inverse, Bull. Amer. Math. Soc. (N.S.) 7 (1982), 287-330. MR 663785 (83k:14028)
  • 3. A. Bialynicki-Birula and M. Rosenlicht, Injective morphisms of real algebraic varieties, Proc. Amer. Math. Soc. 13 (1962), 200-203. MR 0140516 (25:3936)
  • 4. R. Bott and L. W. Tu, Differential Forms in Algebraic Topology, Springer-Verlag, New York, Heidelberg, Berlin, 1982. MR 658304 (83i:57016)
  • 5. L. A. Campbell, A condition for a polynomial map to be invertible, Math. Ann. 205 (1973), 243-248. MR 0324062 (48:2414)
  • 6. M. Greenberg, Lectures on Algebraic Topology, W. A. Benjamin, Inc., New York, 1967. MR 0215295 (35:6137)
  • 7. I. N. Herstein, Topics in Algebra, Blaisdell Publishing Co., Ginn and Co., New York, Toronto, London, 1964. MR 0171801 (30:2028)
  • 8. O. H. Keller, Ganze Cremona-Transformationen, Monats. Math. Physik 47 (1939), 299-306. MR 1550818
  • 9. D. Mumford, Algebraic Geometry I: Complex Projective Varieties, Springer-Verlag, Berlin, Heidelberg, New York, 1976. MR 0453732 (56:11992)
  • 10. P. A. Smith, Transformations of finite period, Annals of Mathematics (2) 39 (1938), 127-164. MR 1503393

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC (2000): 14R15, 55M35, 47H10

Retrieve articles in all journals with MSC (2000): 14R15, 55M35, 47H10

Additional Information

Christopher I. Byrnes
Affiliation: Department of Electrical and Systems Engineering, Washington University in St. Louis, St. Louis, Missouri 63130

Anders Lindquist
Affiliation: Department of Mathematics, Royal Institute of Technology, 100 44 Stockholm, Sweden

Keywords: Jacobian conjecture, Smith theory.
Received by editor(s): October 25, 2006
Published electronically: April 23, 2008
Additional Notes: This research was supported in part by grants from AFOSR, NSF, the Swedish Research Council, and the Göran Gustafsson Foundation.
Communicated by: Paul Goerss
Article copyright: © Copyright 2008 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society